Painful shoulder, following pneumonia jab

Hello everyone!

Just wondering if anyone else has experienced severe pain, following a pneumonia jab. I had mine, two days ago, and the nurse warned me that my arm might be "a bit sore" and that I might experience flu-like symptoms for a day or two. No flu symptoms, so far, but my arm, shoulder, ribs and neck are incredibly painful, every bit as bad and restricting as PMR, before you get the steroids.

The actual shoulder joint is red, inflamed and too sore to touch; I can barely stand to have clothes on it. My upper arm and elbow are aching and throbbing (I imagine it's how Tom's head feels when Jerry has bashed him, once again!) and my lower arm alternates between aching and numbness.

I googled the pneumonia jab and found quite a few results where patients had experienced similar symptoms. What was interesting was that several sources had mentioned the fact that it was because the jab had been too high up the arm; this was certainly the case for me - it was immediately below my shoulder.

I hope no-one thinks I'm scaremongering, and I'm certainly not writing this with the intention of putting people off having what is, obviously, an important health benefit, but to advise people to check that the injection is not put in too high. Maybe I've just been unfortunate, but I'd hate anyone else to suffer unnecessarily.

Sorry about the moan - off to console myself with a jam doughnut, now!

5 Replies

oldestnewest
  • Hi mrsd12f,

    Think you have just been unlucky. Had one a few years ago and apart from unusual stiffness everything ok.

    Might be an idea to advise nurse, or whoever administered it next time you cross paths!

    Hopefully the jam doughnut and a couple of paracetamol ease the problem - but if they don't then give surgery a ring just to double check everything ok.

    Happy munching!

  • Thanks, DL and PMRpro. Good advice, as always! It seems to be easing a bit, so hopefully, I'll be able to drive, tomorrow. I can vouch for the medicinal properties of the doughnut, though maybe it was the cocodamol that did it, really!

  • I agree wiv my friend, DL!!!! Except I would get the nurse on the phone if possible and tell her before she does it to others. These blasted things are meant to be into MUSCLE!

    That's rotten! At least it isn't an annual one.

  • A few years ago my sister and her husband had terrible pain that lingered for days after their flu shot was administered very high up on their arms (same nurse since they went together). Never a problem before or since. The only difference that year was where they were jabbed.

  • Thanks Susaneleven, that definitely seems to be the case. A friend of mine said she'd had a similar experience, years ago, though not with a pneumonia jab. She later became a bit needle-phobic, but when she confided this the the doctor, she was told it was down to where the needle had gone in and she's had no problems since.

    I'm glad to say it is much better, today, but I'll certainly be wary about position for future jabs. Having only just got over a bit of a flare, I was afraid it might spark another, but seems ok. Just wanted to make others aware, really. Thanks again.

You may also like...